Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 101, NWS Fort Worth, TX

July 29, 2004Johnson County, Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 29, 2004, 4:22 AM CDT for Johnson County, Tarrant County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 4:22 AM CDT (09:22 UTC)
Expired
Jul 29, 2004, 7:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Johnson County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 7 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 290923
FFWFTW
TXC251-439-291215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
422 AM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 715 AM CDT

* AT 422 AM CDT...THUNDERSTORMS PRODUCING HEAVY RAIN WERE LOCATED 
OVER SOUTHERN TARRANT AND NORTHERN JOHNSON COUNTIES. THIS AREA HAD 
ALREADY RECEIVED UP TO 9 INCHES OF RAIN SINCE WEDNESDAY AND FLASH 
FLOODING IS LIKELY WITH THE NEW RAINFALL.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3298 9753 3253 9754 3254 9761 3219 9755
      3229 9711 3257 9713 3257 9705 3298 9705

$$
2 follow-up statements
000 
WGUS74 KFWD 291032
FFSFTW
TXC113-139-251-439-291200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
530 AM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR DALLAS AND ELLIS COUNTIES
UNTIL 700 AM CDT...
...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON AND TARRANT COUNTIES 
UNTIL 715 AM CDT...

MAJOR FLOODING CONTINUES ACROSS PARTS OF SOUTHEASTERN TARRANT 
COUNTY AND THE SOUTHERN HALF OF DALLAS COUNTY...WHERE 8 TO NEARLY 13 
INCHES OF RAIN HAS FALLEN OVERNIGHT. FLOODING ALSO CONTINUES
ACROSS PARTS OF JOHNSON AND ELLIS COUNTIES. IN ADDITION TO
FLOODING OF STREETS AND LOW LYING AREAS...RIVERS...STREAMS...
AND CREEKS ARE ALSO FLOODING. 

AT 530 AM...SHOWERS AND THUNDERSTORMS...WITH MODERATE TO HEAVY 
RAIN...EXTENDED FROM DENISON...TO FORT WORTH...TO JUST EAST OF
BROWNWOOD...EASTWARD TO WACO AND CLARKSVILLE. THESE STORMS WERE
MOVING NORTHEAST AT 20 MPH. THIS ADDITIONAL HEAVY RAIN WILL
ONLY AGGRAVATE THE FLOODING. THERE HAVE BEEN HIGH WATER RESCUES IN 
PARTS OF SOUTHERN DALLAS COUNTY...INCLUDING THE LANCASTER AREA...
AND MANY STREETS ARE FLOODED ACROSS AREAS FROM MANSFIELD TO HUTCHINS.
 
MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT 
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. 
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE 
THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH 
RISING WATER.

THIS IS A DANGEROUS SITUATION. IF YOU ARE NEAR...OR LIVE...IN A FLASH
FLOOD PRONE AREA...MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT 
TO WALK OR DRIVE ACROSS AREAS WHERE WATER IS FLOWING. TURN AROUND
DONT DROWN.

LAT...LON 3299 9653 3237 9652 3223 9755 3286 9747

$$

58
000 
WGUS74 KFWD 291137
FFSFTW
TXC113-139-251-439-291200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
635 AM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR DALLAS AND ELLIS COUNTIES 
UNTIL 700 AM CDT...
...A FLASH FLOOD WARNING CONTINUES FOR JOHNSON AND TARRANT COUNTIES 
UNTIL 715 AM CDT...

MAJOR FLOODING CONTINUES ACROSS PARTS OF SOUTHEASTERN TARRANT COUNTY 
AND THE SOUTHERN HALF OF DALLAS COUNTY...WHERE 8 TO OVER 13.5 INCHES 
OF RAIN HAS FALLEN OVERNIGHT. FLOODING ALSO CONTINUES ACROSS PARTS 
OF JOHNSON AND ELLIS COUNTIES. IN ADDITION TO FLOODING OF STREETS 
AND LOW LYING AREAS...RIVERS...STREAMS...AND CREEKS ARE ALSO 
FLOODING. 

AT 635 AM...SHOWERS AND THUNDERSTORMS...WITH MODERATE TO HEAVY 
RAIN...EXTENDED FROM JUST EAST OF A DENISON...FORT WORTH...CISCO
LINE..EASTWARD TO WACO...CANTON...AND CLARKSVILLE. THESE STORMS WERE 
MOVING NORTHEAST AT 20 MPH. THIS ADDITIONAL HEAVY RAIN WILL ONLY 
AGGRAVATE THE FLOODING. THERE HAVE BEEN HIGH WATER RESCUES IN PARTS 
OF SOUTHERN DALLAS COUNTY...INCLUDING THE LANCASTER AREA...AND 
MANY STREETS ARE FLOODED ACROSS AREAS FROM MANSFIELD TO HUTCHINS.
 
THIS IS A DANGEROUS SITUATION. IF YOU ARE NEAR...OR LIVE...IN A FLASH
FLOOD PRONE AREA...MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT 
TO WALK OR DRIVE ACROSS AREAS WHERE WATER IS FLOWING. TURN AROUND
DONT DROWN.


LAT...LON 3297 9656 3232 9651 3224 9748 3280 9741

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:25 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 29, 2:25 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
225 AM CDT THU JUL 29 2004

THE FLASH FLOOD WATCH WAS EXTENDED UNTIL 700 PM THIS EVENING EARLIER
THIS SHIFT.  SERIOUS FLOODING IS LIKELY IN DALLAS COUNTY WHERE 11.88
INCHES OF RAIN HAS FALLEN IN SOUTH DALLAS...WITH MORE HEAVY RAIN ON
THE WAY.  A LOT OF TRAINING HAS OCCURRED DURING THE NIGHT AND IS
CONTINUING ATTM ACROSS THE DALLAS/FORT WORTH AREA.  WITH PWS OF
OVER 2 INCHES...AND ANOTHER SHORTWAVE MOVING SOUTHEAST INTO NORTH
TEXAS THIS AFTERNOON...ANOTHER 1-2 INCHES OF RAIN IS LIKELY..WITH
ISOLATED TOTALS OF 4 INCHES OR MORE.  RAIN SHOULD SHIFT MORE TO THE
SOUTHEAST BY LATE THIS AFTERNOON.  THE FLOOD WATCH MAY NEED TO BE
EXPANDED SOUTH DURING THE DAY.  MODELS BRING ANOTHER SHORTWAVE
SOUTHEAST INTO NORTH
TEXAS LATE THURSDAY NIGHT...WHICH COULD BRING MORE HEAVY RAIN AND
POSSIBLE FLOODING.  RAIN CHANCES WILL DI9MINISH DURING THE DAY
FRIDAY WITH LOW POPS CONTINUING THROUGH THE WEEKEND.  TEMPERATURES
SHOULD BE BACK UP TO NORMAL BY MONDAY.  59

&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   83  72  91  74 /  90  40  20  20
WACO, TX               87  72  93  74 /  80  60  40  20
PARIS, TX              82  70  88  72 /  90  50  30  20
DENTON, TX             82  71  90  73 /  90  40  20  20
MCKINNEY, TX           82  72  89  74 /  90  40  20  20
DALLAS, TX             83  73  91  75 /  90  40  20  20
TERRELL, TX            83  72  90  74 /  90  60  40  20
CORSICANA, TX          86  73  92  75 /  80  60  40  20
TEMPLE, TX             88  73  93  75 /  80  60  40  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 700 PM CDT THURSDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>134...TXZ141...TXZ143>145.

&&
Hazardous weather outlook, Jul 29, 3:44 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
344 AM CDT THU JUL 29 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-292100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
344 AM CDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 700 PM TODAY...FOR THOSE AREAS
GENERALLY NORTH OF A HAMILTON...HUBBARD...ENNIS...CANTON LINE.
THUNDERSTORMS WILL BE WIDESPREAD THROUGH MUCH OF THE DAY...RESULTING
IN ADDITIONAL FLASH FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN
SUNDAY AFTERNOON AND EVENING. LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREATS WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY...MAINLY WHEN AND WHERE
HEAVY RAINFALL RESULTS IN A THREAT OF FLASH FLOODING.

In the hours before

Local storm report, Jul 29, 1:30 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
130 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0128 AM     FLASH FLOOD     WAXAHACHIE               32.41N  96.85W
07/29/2004                  ELLIS               TX   EMERGENCY MNGR

            STREET FLOODING REPORTED IN WAXAHACHIE
Local storm report, Jul 29, 1:40 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
140 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD     DALLAS                   32.79N  96.77W
07/29/2004                  DALLAS              TX   LAW ENFORCEMENT

            CARS STRANDED INTERSTATE 35 AND BELTLINE
Local storm report, Jul 29, 3:21 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD     GLENN HEIGHTS            32.55N  96.85W
07/29/2004                  ELLIS               TX   EMERGENCY MNGR

            MAJOR STREET FLOODING IN GLENN HEIGHTS AND WAXAHACHIE.
            SEVERAL BRIDGES UNDER WATER ACROSS THE COUNTY. HIGH WATER
            RESCUES CONTINUING.
Local storm report, Jul 29, 3:52 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
352 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0351 AM     FLASH FLOOD     RED OAK                  32.52N  96.81W
07/29/2004                  ELLIS               TX   LAW ENFORCEMENT

            TRAILER PARK NEAR RED OAK EVACUATED. NUMEROUS ROADS IN
            NORTH COUNTY BARRICADED

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
Jul 28, 8:37 PM CDTSevere Thunderstorm WarningFWDDallas53 min
Jul 28, 10:12 PM CDTFlash Flood WarningFWDDallas3 hr
Jul 28, 10:36 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis54 min
Jul 29, 12:55 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 1:00 AM CDTSevere Thunderstorm WarningFWDHill75 min
Jul 29, 3:46 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 7:00 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jul 29, 7:12 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 9:28 AM CDTFlash Flood WarningFWDMcLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.